Nasal decongestants are something very common these days and are used quite often for treating cough, and cold. However, Nasal decongestants – which are also used in allergies – may be linked to seizures and stroke.
According to health authorities in the United Kingdom, pseudoephedrine drug present in nasal decongestants poses a “very rare risk of posterior reversible encephalopathy syndrome (PRES) and reversible cerebral vasoconstriction syndrome (RCVS)”.
They said that PRES and RCVS are rare, reversible conditions and highlighted that most patients fully recover if administered appropriate treatment.
In both cases, there is a risk of reduced blood supply to the brain, known as ischaemia. This may cause major and life-threatening complications in some cases.
According to the report, there are some reported symptoms. This includes nausea, vomiting, seizures, sudden onset of severe headache, confusion and visual disturbances.
MHRA reviewing available evidence
The UK Medicines and Healthcare products Regulatory Agency (MHRA) said its “reviewing available evidence” on pseudoephedrine-containing medicines.
While “the potential risk is considered to be very rare,” the MHRA has advised people to discontinue the use of nasal decongestants and seek medical advice immediately in case the symptoms appear.
Pseudoephedrine stimulates the nerve and ends the release of the chemical noradrenaline. For the uninitiated, noradrenaline causes the blood vessels to constrict (narrow).
This will reduce the amount of fluid released from the vessels and therefore will result in less swelling and less mucus production in the nose.
The review for pseudoephedrine was started in the entire United Kingdom after regulators in France alerted European drugs regulator the European Medicines Agency (EMA). The EMA is also conducting a review, of some recent, rare cases.
Medicines containing pseudoephedrine are known to have a risk of cardiovascular and cerebrovascular ischaemic events, including stroke and heart attack.